Not getting relief from Xanax, antidepressants causing tension and nausea?

Ask the Expert Patient Health Guide
  • Question:


    jayhawk1 asked...

    In the last year my husband and I separated under good terms- I have always been a nervous person- and this made it worse. My doctor gratefully put me on Xanax .5mg at first I only took them occasionally then in the last year it increased to daily- now I sometimes take 1.0 mg. By afternoon my body feels very tense- I feel like my heart is beating rapidly and I get a headache- I take the Xanax and I don't seem to get much relief.

    I also have been depressed lately and need something for my depression but everything I have tried Cymbalta-Zoloft-Paxil etc make me tense-and very nauseated.

    Add This Infographic to Your Website or Blog With This Code:

    I just want to feel better got any ideas?





    Dear jayhawk,


    Xanax is meant to be taken for a short period of time. When taking for extended periods, it can become less effective. Nausea is a potential side effect of Xanax. Given these issues, you may want to discuss the Xanax with your doctor. Some doctors prescribe Zanaflex (tizanidine) for anxiety. It also relaxes muscles and helps with sleep, but it doesn't have the potential for dependence that benzodiazepines such as Xanax do.


    I'm sorry you're having problems with antidepressants too. Unfortunately, it can take time and trying several medications to find what works best for you.


    Have you considered counseling or therapy? Medications alone aren't always the best solution. It sometimes takes a combination of counseling and medications to get us back to feeling well.


    I hope you're able to get this worked out soon!


    About Ask the Expert Patient:


    If you would like to ask a question about depression or living with depression, please write a SharePost and be sure to select “a question” in the drop-down menu next to “I want to create a SharePost that is a,” which is Step 2 on the SharePost creation screen.  I will post my responses to your questions each week.


    Please keep in mind that I am not a physician. I cannot diagnose or give medical advice. This section is for sharing information and offering support as a nonphysician “Expert Patient.”

Published On: September 04, 2007